High Wind, Guadalupe Mountains of Culberson County
- When
- June 10, 1:51 PM MST to 4:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
Strong mid to upper level winds, associated with an approaching trough moving across the Rocky Mountains, mixed down to the higher terrain of the Guadalupe Mountains during the late afternoon hours.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong mid to upper level winds, associated with an approaching trough moving across the Rocky Mountains, mixed down to the higher terrain of the Guadalupe Mountains during the late afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 10, 12:54 PM MST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 254 PM CDT WED JUN 10 2009 .DISCUSSION... VERY BUSY AFTERNOON ACROSS THE AREA WITH ACTIVE STORMS ON THE SCOPE. BULK OF ACTIVITY NOW CONFINED TO THE NORTHEASTERN PERMIAN BASIN AND CENTRAL TRANS PECOS IN CLOSE PROXIMITY TO BEST LOW-LEVEL CONVERGENCE AS NOTED ON LATEST SURFACE OBS. ACTIVITY APPEARS TO BE IN RESPONSE TO FAVORABLE POSITION WITHIN A MIGRATING UPPER-LEVEL JET STREAK (RIGHT REAR QUADRANT)...ALONG WITH THE ARRIVAL OF A MID-LEVEL DRY SLOT FROM A DEEP TROUGH OFF THE WEST COAST. ARRIVAL OF DRY AIR ALOFT HAS MORE THAN LIKELY INCREASED THE CONVECTIVE INSTABILITY ACROSS THE REGION WHICH HAS HELP IN T-STORM INITIATION. THAT SAID...SPC MESOANYALYIS PAGE INDICATING A SBCAPE INSTABILITY AXIS EXTENDING NORTHWARD ALONG THE EASTERN PERIPHERY OF A LOW-LEVEL CONVERGENCE ZONE/TROUGH AXIS...NOW ORIENTED FROM NEAR KLES SOUTHWARD THROUGH KFST AND THE RIO GRANDE. 0-6 KM BULK SHEAR VALUES RANGING FROM 45-60 KTS THIS AFTERNOON SUGGEST A CONDUCIVE ATMOSPHERE FOR CONTINUED SEVERE STORM DEVELOPMENT. LATEST RADAR TRENDS NOW SHOWING WELL DEVELOPED OUTFLOW BOUNDARIES EMANATING FROM ACTIVITY ACROSS THE NORTHERN PERMIAN BASIN. AS THESE BOUNDARIES MOVE SOUTH...ADDITIONAL ACTIVITY MAY DEVELOP ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN AS FAVORABLE LOW-LEVEL MOISTURE EXISTS WITH DEWPOINTS IN THE UPPER 50S TO LOWER 60S. LATEST CALL WITH SPC HAS RESULTED IN THE EXTENSION OF THE PREVIOUS SEVERE THUNDERSTORM WATCH FOR THE NORTHEASTERN PERMIAN BASIN UNTIL 10 PM THIS EVENING. HAVE DECIDED TO INCREASE POPS ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS WHILE ALSO MAINTAINING SEVERE MENTION THROUGH THE LATE EVENING. BY TOMORROW...CAN EXPECT A NICE WARM UP ACROSS THE AREA AS THE DRYLINE/CONVERGENCE ZONE IS PUSHED EASTWARD IN RESPONSE TO A SOUTHWARD MIGRATING COLD FRONT/ELONGATED AREA OF LOW PRESSURE. THAT SAID...H85 THERMAL RIDGE AXIS EXPECTED TO BECOME MORE AND MORE DEVELOPED EACH DAY WITH CURRENT INDICATIONS SUGGESTING THAT FRI AND SAT AS THE WARMEST DAYS WITH H85 TEMPS APPROACHING 32C ACROSS KMAF. WITH THE DRYLINE/CONVERGENCE ZONE EAST OF THE AREA...FAVORABLE WESTERLY DOWNSLOPE FLOW WILL BE THE NAME OF THE GAME...HELPING TO KEEP TEMPS WELL ABOVE NORMAL INTO THE UPCOMING WEEKEND. NOT TO MANY CHANGES MADE TO THE FORECAST AS INHERITED GRIDS APPEARED TO HAVE A PRETTY GOOD HANDLE ON THE SITUATION. ONLY NOTABLE CHANGE WAS THE ADDITION OF SLIGHT CHANCE POPS ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS OF SAT AS THE MID-LEVEL THETA-E RIDGE AXIS IS PROGGED TO DEVELOP/STRENGTHEN. CONTINUED SHWR/STORM CHANCES THROUGH EARLY NEXT WEEK ACROSS THE EASTERN ZONES BEFORE UPPER TROUGH AXIS CONTINUES DIGGING ALONG THE WEST COAST EFFECTIVELY TAKING THE BEST LOW-LEVEL CONVERGENCE TO THE WEST. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 68 97 68 99 / 20 0 10 0 CARLSBAD NM 64 94 64 100 / 10 0 0 0 DRYDEN TX 71 102 73 104 / 20 0 10 10 FORT STOCKTON TX 69 100 70 102 / 10 0 0 0 GUADALUPE PASS TX 64 88 63 94 / 10 0 0 0 HOBBS NM 63 96 63 101 / 10 0 0 0 MARFA TX 55 92 55 94 / 10 0 0 0 MIDLAND INTL AIRPORT TX 68 98 67 101 / 20 0 0 0 ODESSA TX 69 99 68 101 / 20 0 0 0 WINK TX 66 101 67 105 / 10 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 32/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 223 PM CDT WED JUN 10 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 223 PM CDT WED JUN 10 2009 /123 PM MDT WED JUN 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT LOCATIONS GENERALLY ALONG AND EAST OF A SEMINOLE TO FORT STOCKTON TO PANTHER JUNCTION LINE. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. HEAVY RAINFALL COULD ALSO OCCUR...ESPECIALLY OVER PORTIONS OF THE STOCKTON PLATEAU AND PERMIAN BASIN...WHICH COULD RESULT IN LOCALIZED FLASH FLOODING. NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR OVER PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND GUADALUPE MOUNTAINS THIS AFTERNOON. RESIDENTS ARE URGED TO USE CAUTION WITH ANY OUTDOOR ACTIVITY INVOLVING OPEN FLAMES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR OVER PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND GUADALUPE MOUNTAINS THURSDAY. RESIDENTS ARE URGED TO USE CAUTION WITH ANY OUTDOOR ACTIVITY INVOLVING OPEN FLAMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION EAST OF A SEMINOLE TO FORT STOCKTON LINE IS REQUESTED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 3 W BAKERSFIELD 30.89N 102.35W
06/10/2009 E1.00 INCH PECOS TX TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED 3 MILES WEST OF BAKERSFIELD
ALONG INTERSTATE HIGHWAY 10.
&&
CHRIS.DANIELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL IRA 32.58N 101.00W
06/10/2009 E0.88 INCH SCURRY TX TRAINED SPOTTER
PENNY TO NICKEL SIZE HAIL REPORTED IN IRA.
&&
CHRIS.DANIELSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 314 PM CDT WED JUN 10 2009 TXZ047-048-102045- SCURRY-BORDEN- 314 PM CDT WED JUN 10 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN BORDEN AND WESTERN SCURRY COUNTIES. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 4 MILES NORTHEAST OF LAKE J.B. THOMAS AT 314 PM CDT...MOVING NORTHEAST AT 35 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. PEOPLE IN EASTERN BORDEN AND WESTERN SCURRY COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR WEST TEXAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 319 PM CDT WED JUN 10 2009 TXZ053-102045- MITCHELL- 319 PM CDT WED JUN 10 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN MITCHELL COUNTY. AN INTENSIFYING THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF MARBLES AND GUSTY WINDS NEAR 50 MPH WAS LOCATED OVER SOUTHEAST MITCHELL COUNTY AT 319 PM CDT...MOVING EAST AT 35 MPH. PEOPLE IN SOUTHEASTERN MITCHELL COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR WEST TEXAS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 15 E BAKERSFIELD 30.89N 102.05W
06/10/2009 E1.00 INCH PECOS TX PUBLIC
&&
CHRIS.DANIELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
342 PM CDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST 15 E BAKERSFIELD 30.89N 102.05W
06/10/2009 E65 MPH PECOS TX PUBLIC
ESTIMATED WIND GUST OF 65 MPH 15 MILES EAST OF
BAKERSFIELD.
&&
CHRIS.DANIELS1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184961.